Alert archive / Arizona / Tornado Warnings in 2006

Tornado Warning 6, NWS Flagstaff, AZ

July 16, 2006Yavapai County, Arizona

NWS Flagstaff, AZ issued this tornado warning at Jul 16, 2006, 6:15 PM MST for Yavapai County, Arizona. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2006, 6:15 PM MST (01:15 UTC)
Expired
Jul 16, 2006, 6:31 PM MST
In force
16 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 91 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2006-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2006-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
3092 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KFGZ 170117
TORFGZ
AZC025-170145-
/O.NEW.KFGZ.TO.W.0006.060717T0115Z-060717T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
615 PM MST SUN JUL 16 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 645 PM MST

* AT 607 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CORDES
  JUNCTION...OR ABOUT 22 MILES SOUTHWEST OF CAMP VERDE...MOVING   
NORTHWEST AT 12 MPH. THE LOCATION OF ROTATION WAS LOCATED 
APPROXIMATELY ON I-17 NEAR MILE MARKER 265

* THE TORNADO IS WILL BE NEAR...
  MAYER BY 625 PM MST

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3427 11204 3441 11204 3448 11226 3428 11235

$$

CK
1 follow-up statement
000 
WWUS55 KFGZ 170131
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
629 PM MST SUN JUL 16 2006

AZC025-170139-
/O.CAN.KFGZ.TO.W.0006.000000T0000Z-060717T0145Z/
YAVAPAI AZ-
629 PM MST SUN JUL 16 2006

...THE TORNADO WARNING FOR CENTRAL YAVAPAI COUNTY IS CANCELLED...

DOPPLER RADAR INDICTAED THE STRONG ROTATION WITHIN THE SEVERE 
THUNDERSTORM HAS DIMINISHED SUCH THAT A TORNADO WARNING IS LONGER 
REQUIRED. 

LAT...LON 3427 11204 3441 11204 3448 11226 3428 11235

$$

CK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this tornado warning went out at Jul 16, 2:30 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 16, 2:30 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SUN JUL 16 2006

.SYNOPSIS...A MOIST EASTERLY FLOW WILL CONTINUE ACROSS NORTHERN
ARIZONA THROUGH THE WEEK...BRINGING A CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY. DAYTIME TEMPERATURES WILL FALL TO
NEAR NORMAL BY MIDWEEK.

&&

.DISCUSSION...STORMS SO FAR THIS AFTERNOON ARE A LITTLE MORE SCALED
BACK THAN YESTERDAYS CONVECTIVE ACTIVITY. INVERTED TROUGH IS
PUSHING INTO SOUTHEAST ARIZONA THIS AFTERNOON. NORTHWEST SIDE OF
TROUGH IS ENCOUNTERING A STRONG RIDGE TO THE NORTH WITH 500MB
HEIGHTS UP AROUND 600 DECAMETERS. SUBSIDENCE IN THE 450 TO 300 MB
LAYER MAY BE A LITTLE STRONGER THAN WHAT FORECAST MODELS
INDICATE..THUS A WARMER LAYER A LOFT AND A LITTLE BIT LESS CAPE. DEW
POINTS ALONG THE MOGOLLON RIM AND SOUTH ARE RUNNING ABOUT 5 DEGREES
LESS TODAY THAN YESTERDAY...AND THIS TOO MAY BE AIDING IN WEAKER
UPDRAFTS. EXPECTING STRONGER STORM ACTIVITY AS CONVECTION DROPS
SOUTHWEST INTO YAVAPAI COUNTY AS THEY ENCOUNTER DEEPER MOISTURE.

RIDGE TO THE NORTHWEST MOVES FARTHER EAST ON MONDAY WITH 500 MB
HEIGHTS COMING DOWN ACROSS THE AREA. MONDAY WILL BE A BETTER DAY FOR
CONVECTION AS SOME COOLING OCCURS IN THE MID TO UPPER LEVELS. THE
INVERTED TROUGH MOVES TO THE WEST BY LATE MONDAY...HIGHER PWS COME
ACROSS THE AREA ON MONDAY AS WELL IN ASSOCIATION WITH THE INVERTED
TROUGH. MOISTURE CONTINUES ACROSS THE AREA ON TUESDAY WITH A
DEEPENING SOUTHERLY FLOW. PW VALUES CONTINUE TO RISE INTO THE 1 TO
1.50 INCH RANGE DURING THE WEEK. EXPECTING SOME ISOLATED HEAVY
RAIN...POSSIBLE ISOLATED FLASH FLOODING THIS WEEK WITH THE STRONGER
STORMS. AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST TO CONTINUE
INTO THE WEEKEND AS A MOIST SUBTROPICAL FLOW REMAINS OVER THE
SOUTHWEST STATES.

&&

.AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH MID EVENING ACROSS NRN AZ BEFORE DIMINISHING.
SCT-BKN MID LEVEL CLOUDS WILL REMAIN OVER THE AREA OVERNIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN MONDAY...
DEVELOPING FIRST ALONG THE HIGHER TERRAIN AFTER 18Z.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

TC/DL
Hazardous weather outlook, Jul 16, 10:00 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN JUL 16 2006

AZZ004>018-037>040-170700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SUN JUL 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

AN UPPER LEVEL WEATHER DISTURBANCE WILL MOVE NORTHWEST ACROSS
SOUTHERN SECTIONS OF THE FORECAST AREA...MAINLY SOUTH OF A WINDOW
ROCK TO FLAGSTAFF TO KINGMAN LINE TODAY. THIS SYSTEM WILL AID IN
THUNDERSTORM ORGANIZATION TODAY...ESPECIALLY OVER NORTHERN GILA AND
YAVAPAI COUNTIES. VERY UNSTABLE AIR IN THE MIDDLE LEVELS WILL MOVE
TO THE WEST SOUTHWEST ACROSS NORTHERN ARIZONA THIS AFTERNOON HELPING
TO DESTABILIZE THE ATMOSPHERE EVEN MORE. SO WE ARE EXPECTING THE
MAIN THREAT OF STORMS TO BE FROM THE MOGOLLON RIM SOUTH THIS
AFTERNOON WITH 40 TO 60 PERCENT CHANCES OF STORMS. THERE IS AN
ISOLATED THREAT THAT SOME OF THE STRONGER STORMS COULD PRODUCE LARGE
HAIL AND VERY STRONG WINDS ESPECIALLY OVER YAVAPAI AND PORTIONS OF
NORTHERN GILA COUNTIES. IT WILL BE MUCH DRIER NORTH OF THE MOGOLLON
RIM...SO THAT STORMS WILL HAVE A MORE DIFFICULT TIME GETTING
ORGANIZED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY AND THE REST OF THE WEEK...AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE WITH THE POSSIBILITY OF ISOLATED STRONG
STORMS THAT COULD PRODUCE HEAVY RAIN WITH THE POTENTIAL OF FLASH
FLOODING AND ISOLATED HAIL EVENTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:01 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai29 min
Jul 16, 5:29 PM MSTSevere Thunderstorm WarningFGZYavapai31 min
Jul 16, 5:56 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Jul 17, 3:39 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Jul 17, 3:58 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min
Jul 17, 4:49 PM MSTSevere Thunderstorm WarningFGZYavapai26 min

Nearby

Tornado Warnings in Arizona, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.